MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP; ULTRASONIC SURGICAL DEVICE

OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP; ULTRASONIC SURGICAL DEVICE
Model Number TB-0545FC
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/21/2021
Type of Reportable Event Malfunction
Event or Problem Description
The customer reports during an unspecified procedure using as thunderbeat.The jaw broke inside the patient.The user was able to retrieve the broken piece and finish the procedure with no further consequences to the patient.
 
Additional Manufacturer Narrative
The device referenced in this report was returned to olympus for evaluation.Preliminary findings are reported.The investigation is ongoing.Physical evaluation of the suspect device: thunderbeat model tb-0545fc from the reported lot was evaluated by olympus due to report of ¿jaw broke¿.Olympus was able to confirm the user¿s experience.The device was attached to the usg-400/esg-400 and a probe check was performed; the device failed the probe check; error code u509.Both switches were checked and found both switches are functional.A visual inspection on the received condition was performed on the device; there is some tissue build up.The ptfe pad (teflon pad) was inspected and found it is in good condition.The distal end of the device was inspected under a microscope and found the probe detached; missing portion not returned.The wiper movement is normal.The consistency of movement of the handle and jaw is normal.The handle load is normal.The rotation of the knob torque is normal and smooth.The phenomenon of "jaw breaking" is likely attributed to user mishandling.Per the instructions for use (ifu); contact with other device may damage the handle and cause the internal parts to drop inside the body cavity.During the treatment, do not activate output while applying the probe tip to the tissue with a strong force, grasping a thick tissue, or twisting the handle.Also, do not insert the handle while the handle is twisted with respect to the tissue, grasp it and activate the output.Otherwise, the probe tip and/or grasping section may be damaged, which may result in falling of the probe tip and/or tissue pad.Do not activate output while applying the probe tip to the tissue with a strong force, grasping thick tissue, or positioning the tissue, or twisting the shaft, or rotating the rotation knob.Manipulate and isolate the targeted tissue with another instrument, grasp the targeted tissue with the thunderbeat instrument, and then activate.Otherwise, it may cause the deforming/splitting/protruding of tissue pad or a scratch on the probe tip by interference with the other parts, which could result in the probe tip breaking and falling off inside the body cavity.During the treatment, do not activate output while applying the probe tip to the tissue with a strong force, grasping thick tissue or twisting the handle.Also, do not activate the output, while torque is applied to tissue over the handle, in this instance release the torque, re-grasp the tissue and re-activate output.Otherwise, the probe tip and/or grasping section may be damaged, which may result in falling of the probe tip and/or tissue pad.This report will be updated upon completion of the investigation or upon receipt of additional relevant information.
 
Additional Manufacturer Narrative
Correction to g3 of the initial medwatch.The aware date should be 21-sep-2021.Investigation activities have been opened to manage the actions related to this report and any required mdr reporting.This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.Please see the updates in sections h4, h6, and h10.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Although a definitive root cause cannot be identified, the following step-by-step scenario likely caused the event: 1.Hard tissue, a metal object or a surgical instrument had been in contact with the probe during the output activation in seal & cut mode causing the scratches on the probe.2.The device was activated in seal &cut mode or while the grasping section was grasping tissue.This applied a force to the scratched area of the grasping section, causing this area to have cracks.3.A force was applied to the probe causing it to break.Or 1.Grasping section was closed without grasping anything while the device was activating in seal & cut mode (this includes after tissue resection) causing the tissue pad to wear out.2.Since the tissue pad was worn out, non-insulated area of the grasping section and the distal end of the probe came into contact.3.The output was activated in seal & cut mode in state of description stated above.Therefore, scratches (contact marks) were made on the distal end of the probe and the grasping section, indicating that they came into contact with each other.4.The device was activated in seal &cut mode or while the grasping section was grasping tissue.This applied a force to the scratched area of the grasping section, causing this area to have cracks.5.A force was applied to the probe causing it to break.This following information is included in the instructions for use (ifu): "the thunderbeat instrument should be used for soft tissue.Do not activate output while grasping hard tissue such as bone or highly calcified tissue, or hard objects such as metal clips, stapler, or other instruments (e.G., uterine manipulator, forceps, and others).Otherwise, it may cause the probe tip to be scratched or come into direct contact with the metal area of the grasping section as the heat generated by the friction between the hard object and the probe tip could cause wear/deforming/splitting/protruding/partial separating of the tissue pad.In turn, the probe may break before displaying an error window or generating an alarm tone." "do not grasp or let the probe tip contact hard objects such as metal clips, stapler, or other instruments (e.G., uterine manipulator).Also, be careful to avoid contacting the probe tip with those accidentally.Particularly during activation, a scratch on the probe tip could occur due to ultrasonic vibration, which leads the probe tip to break and fall off into the body cavity.In addition, the high-frequency (rf bipolar) current flows through the metal and generates spark discharge, which may cause burns and decrease functionalities." ¿if the grasping section, metal-exposed area around it or the probe tip gets sticked tissue during treatment, wipe it with a soft object such as a piece of gauze or a brush.Do not attempt to scrape it with a sharp object such as a scalpel or the tip of tweezers.Otherwise, the grasping section, metal-exposed area around it, the fluorine resin part, a coated surface or the probe tip may be scratched and damaged, which may lead to fall-off of the damaged part into the body cavity or burns of the tissue by a high-frequency leak current output due to destruction of the insulation structure.¿ olympus will continue to monitor the performance of this device.

Brand Name
THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho narendra
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key13722517
Report Number8010047-2022-04235
Device Sequence Number4710314
Product Code GEI
UDI-Device Identifier04953170337543
UDI-Public04953170337543
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K111202
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup
Report Date (Section B) 06/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0545FC
Device Lot NumberKR131523
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/06/2022
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/10/2022
Supplement Date Received by Manufacturer06/02/2022
Initial Report FDA Received Date03/10/2022
Supplement Report FDA Received Date06/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/13/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown